Kansas, 2007Flash Flooding in Kansas, July 20, 2007
July 20, 2007 · NWS TOP · 2 events in 2 counties and zones
Slow moving intense thunderstorms brought localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving intense thunderstorms brought localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 20, 3:11 AM CST, 11 hours 42 minutes earlier.
Area forecast discussion, Jul 20, 3:11 AM CST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT FRI JUL 20 2007
.DISCUSSION...
THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER
AIR MAPS SHOWED A BROAD UPPER RIDGE EXTENDING FROM THE CENTRAL
ROCKIES NORTH-NORTHEAST ACROSS NORTHERN HIGH PLAINS...NORTH INTO
CENTRAL CANADA. A LONGER WAVE-LENGTH UPPER TROUGH WAS LOCATED ACROSS
EASTERN CANADA AND EXTENDED SOUTHWARD TO THE GREAT LAKE STATES. A
MINOR UPPER LEVEL TROUGH WAS DIGGING SOUTHWARD ACROSS EASTERN NE AND
WESTERN IA...ON THE WEST SIDE OF THE UPPER TROUGH ACROSS THE GREAT
LAKES...EARLY THIS MORNING
THE 8Z SURFACE MAP SHOWED A WEAK FRONT EXTENDING WEST TO EAST ACROSS
CENTRAL KS...GENERALLY SOUTH OF A HAYS TO EMPORIA LINE. ISENTROPIC
LIFT NORTH OF THE SURFACE BOUNDARY WAS CAUSING SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL KS...WITH ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST AND EAST CENTRAL KS.
TODAY AND TONIGHT...BOTH THE GFS AND NAM SHOW THE UPPER RIDGE
BUILDING EAST ACROSS NE AND SD THROUGH THE AFTERNOON HOURS. THE 5H
THROUGH ACROSS THE GREAT LAKES WILL AMPLIFY A BIT CAUSING A SURFACE
RIDGE OF HIGH PRESSURE TO BUILD SOUTHWARD ACROSS THE MIDWEST INTO
THE MID MS RIVER VALLEY. THE NAM MODEL SHIFTS THE BEST ISENTROPIC
LIFT WEST OF THE CWA DURING THE MID AND LATE MORNING HOURS AS THE
SURFACE/850MB RIDGE BUILDS SOUTH ACROSS MO. AS THE BOUNDARY LAYER
MIXES DEEPER THROUGH THE MID AND LATE MORNING HOURS THE
ISENTROPIC LIFT IN THE 850MB TO 700MB LAYER SHOULD WEAKEN ENOUGH TO
BRING AN END TO THE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ISOLATED
THUNDERSTORMS MAY REDEVELOP ACROSS THE CWA GIVEN DEEP MOISTURE IN
PLACE...A WEAK CAP AND SURFACE HEATING. FORECAST SOUNDINGS SHOW A
RATHER LARGE MID-LEVEL TEMPERATURE INVERSION DUE TO SUBSIDENCE UNDER
THE UPPER RIDGE. THE MID-LEVEL TEMPERATURE INVERSION WILL LIMIT
CAPES AND KEEP STORMS UNDER SEVERE LIMITS. THE VERTICAL WIND SHEAR
WILL BE VERY WEAK WITH LIGHT AND VARIABLE WINDS FORECASTED IN THE
MID-LEVELS...THUS IF STORMS DEVELOP THEY WILL PULSE UP AND DOWN IN
INTENSITY. THE SOUTHEAST SURFACE TO 850MB FLOW WILL KEEP
TEMPERATURES COOLER TODAY WITH HIGHS IN THE MID 80S ACROSS MOST OF
THE CWA. SKIES SHOULD CLEAR LATER THIS EVENING. WE MAY SEE SOME
PATCHY GROUND FOG DEVELOP TOWARDS SUNRISES. OVERNIGHT LOWS WILL BE
IN THE MID TO UPPER 60S.
SATURDAY THROUGH MONDAY...THE UPPER RIDGE WILL REMAIN IN PLACE
ACROSS THE CENTRAL PLAINS THROUGH EARLY NEXT WEEK. EXPECT DRY AND
WARM CONDITIONS. HIGH TEMPERATURES WILL GRADUALLY WARM INTO THE MID
AND UPPER 80S ON SATURDAY...WITH LOWER TO MID 90S ON SUNDAY AND
MONDAY. OVERNIGHT LOWS WILL BE IN THE UPPER 60S TO LOWER 70S.
TUESDAY THROUGH THURSDAY...THE GFS MODEL SOLUTION SHOWS THE UPPER
RIDGE RETROGRADING SLIGHTLY TO THE NORTHWEST. THIS COULD PROVIDE THE
CWA WITH A SLIGHT CHANCE OF THUNDERSTORMS AND SLIGHTLY COOLER
TEMPERATES...WITH HIGHS IN THE UPPER 80S TO LOWER 90S. WHILE THE
ECMWF KEEP THE UPPER RIDGE CENTERED ACROSS THE CENTRAL PLAINS. THIS
WOULD KEEP THE CWA WARMER AND DRY WITH HIGH TEMPERATURES IN THE
LOWER TO MID 90S.
&&
.AVIATION...
CONVECTION GENERALLY APPEARS TO BE ON THE WANE NEAR THE TERMINALS AT
THIS TIME...THOUGH CAN/T RULE OUT ADDITIONAL DEVELOPMENT MAINLY
THROUGH 14Z AS ISENTROPIC LIFT DECREASES. LOW LEVELS APPEAR QUITE
MOIST AND PRESENT SOME MVFR CEILING AND VISIBILITY POTENTIAL THROUGH
EARLY MORNING AS WELL...BUT CONVECTIVE PROCESSES AND RESULTS ARE
LIKELY HINDERING THIS DEVELOPMENT...BUT STILL MAY SEE SOME BR
DEVELOPMENT AROUND SUNRISE IF THE CONVECTION REMAINS INACTIVE.
HEATING/MIXING TODAY WILL LIKELY CAUSE SOME CEILINGS JUST ABOVE MVFR
RANGE BY LATE MORNING THOUGH WITH CLEARING EXPECTED BY 00Z.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 20, 3:18 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
418 AM CDT FRI JUL 20 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-210930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
418 AM CDT FRI JUL 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ACROSS NORTH
CENTRAL KANSAS...WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS
NORTHEAST AND EAST CENTRAL KANSAS. THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jul 20, 2:52 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT FRI JUL 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HEAVY RAIN MANHATTAN 39.18N 96.57W
07/20/2007 M1.80 INCH RILEY KS TRAINED SPOTTER
20 MINUTE RAINFALL TOTAL. MEASURED AT THE KSU REC COMPLEX
NEAR THE INTERSECTION OF KIMBALL AND DENNISON AVENUES.
0343 PM HEAVY RAIN MANHATTAN 39.18N 96.57W
07/20/2007 M2.09 INCH RILEY KS TRAINED SPOTTER
ONE AND A QUARTER HOUR RAINFALL TOTAL. 0.54 INCHES OF THE
TOTAL RAINFALL FELL IN THE LAST 15 MINUTES. MEASURED BY
THE STATE CLIMATOLOGIST.
&&
EKFlash Flood, Riley
- When
- July 20, 2:53 PM CST to 5:30 PM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -96.570
Streets were flooded on the west side of Manhattan. Nearly 2.45 inches of rain in approximately one hour near the intersection of Kimball and Dennison avenues.
Flash Flood, Pottawatomie
- When
- July 20, 6:30 PM CST to 8:15 PM CST
- Where
- Pottawatomie County, St George to 0.9 mi E of St George
- Cause
- Heavy Rain
- Property damage
- $70,000
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -96.430
Basement wall in newly constructed home buckled when water flowed up against the foundation. Up to 5 inches of rain fell. Blackjack road was barricaded and closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Florida, July 20, 20071 death · 2 injured · 1 in hail · 4 events
- Hail and Damaging Winds in Georgia, July 20, 20073 injured · $2.5 million · 1 in hail · 39 events
- Flash Flooding and Damaging Wind in Arizona, July 20, 20071 death · $6,000 · 56 kt wind · 3 events
- Flash Flood and Damaging Wind in Arkansas, July 20, 2007$3.0 million · 50 kt wind · 3 events
- Flash Flooding and Flooding in Texas, July 20 to 23, 2007$1.1 million · 19 events
- Flash Flood and Damaging Winds in Mississippi, July 20, 2007$681,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Alabama, July 20, 2007$299,000 · 1.75 in hail · 13 events
- Lightning Strike in Tennessee, July 20, 2007$150,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 20, 2007$13,000 · 50 kt wind · 6 events
- Damaging Winds in Georgia, July 20, 2007$7,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Florida, July 20, 20071 in hail · 7 events
- Damaging Winds in Georgia, July 20, 200750 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47831, 47832.